Texas, 2022Damaging Wind and Strong Wind in Texas, July 21, 2022
July 21, 2022 · NWS LUB · 2 events in 2 counties and zones
Several outflow boundary existed across the region on the afternoon of the 21st which initiated isolated thunderstorm development. Strong instability and DCAPE allowed one storm to produce a severe wind gust near Abernathy (Hale County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several outflow boundary existed across the region on the afternoon of the 21st which initiated isolated thunderstorm development. Strong instability and DCAPE allowed one storm to produce a severe wind gust near Abernathy (Hale County). This storm went on to produce a 57 mph wind gust at Lubbock Preston Smith International Airport (Lubbock County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 21, 2:01 PM CST, 35 minutes earlier.
Area forecast discussion, Jul 21, 2:01 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
301 PM CDT Thu Jul 21 2022
.SHORT TERM...
Early afternoon radar imagery shows ongoing showers over the
eastern Rolling Plains and far southeastern Texas Panhandle. This
activity has mainly been sustained by a MCV that has been nearly
stationary just to the southeast of the area. This activity
should continue to move east through this afternoon. Additionally,
a few outflow boundaries have been noted on RADAR and the West
Texas Mesonet. Surface heating and convergence along the
aforementioned outflow boundaries, will bring the potential for
airmass thunderstorms this afternoon. Storms that form will slowly
drift south within weak flow, and in an environment consisting of
MUCAPE values of 1000-1500 J/kg, PWAT values of 1.3"-1.6", and
DCAPE values ~1000 J/kg. In this environment, storms that form
will be capable of downburst winds up to 65 mph, localized heavy
rain, and small hail. Any storms that form, should start to
decrease in intensity and coverage with the loss of surface
heating. Additional storms will move towards our area this evening
and may enter the forecast area late tonight. Currently this
seems less likely than previous nights, as some drier air aloft is
advected into areas of northern New Mexico and southeastern
Colorado. Tomorrow will be a little hotter, as the upper high will
move a bit east, resulting in increased thicknesses. Isolated
airmass thunderstorms will be possible once again tomorrow
afternoon, as monsoonal moisture will remain over the area and hot
conditions will remain. GKendrick
.LONG TERM...
Long term forecast remains on track this afternoon with an expected
pattern change mid to late next week. This weekend though upper-
level ridging will remain in place across much of the southern
CONUS. This will keep temperatures on the warm side with afternoon
high temperatures mainly in the upper 90s to lower 100s with morning
low temperatures mainly in the 70s. With increased subsidence and
decreasing mid-level moisture over the forecast area during the
weekend the area should dry out with mostly sunny conditions.
By mid to late next week there still appears to be a slight pattern
change as large scale troughing encompasses the central U.S.. This
will send a cold front down into the Southern Plains however it
remains unclear at this time how strong the front will be. What has
increased in confidence is the return of better precipitation
chances to the region as both the GEFS and ECMWF have PoP values as
high as 70%-80% across the southern Texas Panhandle late next week.
While precipitation is not expected to be heavy at this time any
precipitation will be welcomed. /WCI
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
10/58
Hazardous weather outlook, Jul 21, 1:38 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
238 PM CDT Thu Jul 21 2022
TXZ021>044-221945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
238 PM CDT Thu Jul 21 2022
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms will be possible this afternoon
and tonight. Storms that form will be capable of downburst winds up
to 65 mph, frequent lightning locally heavy rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional isolated showers and thunderstorms will be possible
Friday afternoon and evening.
Thunderstorm Wind, Hale
- When
- July 21, 2:36 PM CST to 2:37 PM CST
- Where
- Hale County, 5 mi ENE of Abernathy
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.858, -101.769
A Texas Tech University West Texas mesonet site near Abernathy measured severe wind gusts of 60 mph from 1436 CST through 1437 CST.
Strong Wind, Lubbock
- When
- July 21, 3:09 PM CST
- Where
- Lubbock forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 21, 20223 deaths · $2.5 million · 2 events
- Excessive Heat in Nevada, July 21 to 22, 20223 deaths · 6 events
- Flash Flood and Hail in Alabama, July 21, 20222 deaths · 3 injured · 1 in hail · 30 events
- Hail and Damaging Winds in Maine, July 21, 20221 death · $355,000 · 1.5 in hail · 9 events
- Hail and Damaging Wind in North Dakota, July 21, 2022$2.1 million · 2.5 in hail · 23 events
- Hail and Damaging Winds in New Hampshire, July 21, 2022$157,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Vermont, July 21, 2022$95,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Massachusetts, July 21, 2022$151,000 · 1 in hail · 11 events
- Flash Flood and Damaging Winds in Tennessee, July 21, 2022$125,000 · 50 kt wind · 13 events
- Damaging Winds in Mississippi, July 21, 2022$96,000 · 50 kt wind · 15 events
- Excessive Heat and Heat in Tennessee, July 21 to 28, 202261 events
- Hail and Damaging Winds in West Virginia, July 21 to 23, 2022$36,000 · 60 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030534, 1030535.